To the Editor.—
We have observed a patient with an ischemic cerebrovascular accident (CVA) who, when given theophylline to treat his chronic obstructive pulmonary disease, had notable exacerbation of spasticity of his hemiplegic limbs.
Report of a Case.—
Within 36 hours of the first dose of theophylline, the patient lost selective finger and wrist motion and the spasticity was noted to have markedly increased. The patient complained of increased shoulder pain and muscle spasm. No shoulder trauma or subluxation was identified. Four days after initiation of the theophylline (Theo-dur) therapy (54 days after the CVA), the serum theophylline level was 5.7 μg/mL (therapeutic level, 10 to 20 μg/mL), so the dosage was increased to 300 mg, given orally every eight hours. Three days later, a serum theophylline level was 9.4 μg/mL. More aggressive therapy to the left upper extremity, consisting of heat, passive and active assistive range of motion, and